Timothy C. Hain, MD Page last modified: April 22, 2018
The purpose of this page is to list chemotherapy drugs well known to be toxic to the ear. It is not all-inclusive and it should not be relied upon for medical care.
|Drug||Vestibulotoxicity||Hearing Toxicity||Toxic Level|
|Carboplatin||1-15%||High doses possible with stem cell rescue have very high prevalence of hearing reduction.|
|Cisplatin||Minor||about 50%||total dose > 200 mg/sq meter.|
|Vincristine||yes||yes, rare||High dose (2-2.5 mg/m**2)|
While reportedly ototoxic, these medications are rarely encountered as a source of vestibular dysfunction. In other words, while they can cause tinnitus or hearing loss, generally there is little long term dizzienss.
Cisplatin is the most widely used anticancer drug currently. Carboplatin is a close relative (see following). The main toxicity is nephrotoxicity(Driessen et al, 2016), but unfortunately, it is also cochleotoxic, and may injure supporting cells (Ramirez-Camacho et al, 2004). Most studies report hearing toxicity in nearly half (35-50%), Meyer and Young, 2009.
The toxicity begins in the outer hair cells (Reavis et al, 2011) and for this reason DPOAE's have been suggested to be a reasonable method of detecting toxicity. Hearing testing shows reductions at high frequencies, often accompanied by tinnitus.
Risk factors for toxicity include higher cumulative dose, cranial radiation, presence of a brain tumor, and younger age. The toxicity of cisplatin is synergistic with gentamicin, which also is nephrotoxic. High doses of cisplatin have been reported to cause total deafness.
In animals, cisplatin ototoxicity is related to lipid peroxidation and the use of antioxidant agents such as vitamin E are protective (Rybak et al, 2000; Kalkanis et al, 2004).
The main dose limiting toxicity of carboplatin is myelosuppression. It is less nephrotoxic than cisplatin, and hearing toxicity is much less common. As the myelosuppression can be managed with audologous stem cell rescue, higher doses of carboplatin are now used, with accompanying higher incidence of hearing loss (Meyer and Young, 2009). In high dose carboplatinum therapy, nearly 100% of patients experience worsening of hearing.
There are a few cases reported of hearing loss after high-dose (2-2.5mg/mm**2) vincristine.
There are many chemotherapy agents which have no credible evidence for ototoxicity, and also many in whom there are single case reports of dubious significance. In general, drugs that are "broad" in their effects on the body would be expected to also have some ototoxicity. Drugs that are very narrow, perhaps aimed at cell markers, would not be reasonably expected to be ototoxic. Some chemotherapy drugs are used in treatment of inner ear disease -- i.e. cytoxin, methotrexate, and Enbrel. These would obviously not be expected to be ototoxic.
Radiation can also damage the middle and inner ear, and cause hearing damage that adds to chemotherapy. See this page for more detail.